Florida, 2012

Hail in Florida, June 9, 2012

June 9, 2012 · NWS MLB · 1 event in 1 county or zone

Two strong thunderstorms collided near Indian Harbour Beach, producing hail the size of nickels due to an intensifying storm updraft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Two strong thunderstorms collided near Indian Harbour Beach, producing hail the size of nickels due to an intensifying storm updraft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 9, 1:45 PM EST, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 9, 1:45 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT SAT JUN 9 2012

.DISCUSSION...

CURRENT/TONIGHT...AFTERNOON CONVECTION GOT A LITTLE BIT OF A LATE
START...HOWEVER LOCAL 88D'S SHOW DECENT PROLIFERATION OF DIURNAL
SHOWERS AND SOME STORMS...AND EXPECT THIS TREND TO CONTINUE THROUGH
LATE AFTERNOON AND THROUGH SUNSET BY A COUPLE HRS. WHILE ECSB WILL
CONTINUE TO SLIDE WWD/INLAND...STEERING FLOW WILL TRY AND PUSH
ACTIVITY BACK TOWARD THE EAST COAST. KEPT SCT EVENING POPS FOR
ALL ZONES...WITH A LITTLE BETTER CHANCE ACROSS TH NORTH CLOSER TO
BETTER POOLED MOISTURE INVOF FRONTAL BOUNDARY.

SUN-TUE...DEEP LAYER MEAN HIGH PRESSURE RIDGE BUILDS OVER THE STATE
SUN-MON...WHICH LEADS TO AN OVERALL DRYING TREND AND PROGRESSIVELY
LOWER POPS BOTH DAYS COMPARED TO THIS PAST WEEK - 30-40 ON SUN...AND
20-30 MON - ALONG THE INLAND MOVING EAST COAST SEA BREEZE. WEAKER
MEAN STEERING FLOW WILL KEEP HIGHEST RAIN CHANCES INLAND BY LATE
AFTERNOON AFTER EARLIER DEVELOPMENT CLOSER TO THE COAST/LAKE OKEE.
AFTER INITIALLY LIFTING BODILY NORTHWARD...THE REMNANT BASE OF THE
PERSISTENT CENTRAL GOMEX MID LEVEL TROUGH WILL FINALLY DRIFT
EASTWARD ACROSS THE SE CONUS/NORTH FL BY TUE.. THIS WILL CAUSE THE
LOW LEVEL RIDGE AXIS TO DRIFT SOUTH INTO CENTRAL FL...ACCOMPANIED
BY SLIGHT MOISTENING TREND/HIGHER POPS...ESPECIALLY NORTH. OVERALL
TEMPS IN THE SHORT RANGE WILL RUN NEAR CLIMO...HIGHS IN THE L90S
INLAND...U80S NEAR THE COAST.

WED-FRI (MODIFIED PREV)...MID LEVEL TROUGHINESS WILL LINGER FROM THE
CENTRAL-ERN GOMEX ACROSS FL FROM MID-LATE WEEK WITH LOW LEVEL RIDGE
AXIS SUPPRESSED OVER SOUTH FLORIDA. SYNOPTICALLY...THE PATTERN LOOKS
LIKE A WEAKER/DRIER VERSION OF WHAT WE HAD FOR MOST OF THIS PAST
WEEK. FCST CONTINUES TO INDICATE MAINLY SCATTERED COVERAGE THROUGH
THE TIME FRAME. DAYTIME HIGHS L90S INLAND (FEW M90S POSSIBLE) AND
U80S TO AROUND 90F NEAR THE EAST COAST.

&&

.AVIATION...PUSHED BACK TIMING OF PRECIP BY 1-2 HRS AT ALL SITES
GIVEN THE DELAYED ONSET OF DIURNAL STORMS. OTHERWISE...EXPECT
ACTIVITY WILL BE WINDING DOWN AROUND 01Z-02Z...WITH VFR CONDS
DEVELOPING OVERNIGHT.

&&

.MARINE...

SUN-THU...SURFACE RIDGE AXIS WILL GRADUALLY DRIFT SOUTHWARD ACROSS
THE CENTRAL PENINSULA DURING THE EARLY TO MID WEEK. THIS WILL
PRODUCE GENERALLY E-SE WINDS AOB 10KT AND SEAS AOB 2-3 FT THROUGH
THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  86  73  87 /  40  40  30  30
MCO  73  91  74  92 /  30  40  20  30
MLB  75  87  75  88 /  30  30  20  20
VRB  74  88  74  88 /  30  30  20  20
LEE  74  91  75  92 /  30  40  20  30
SFB  74  92  74  93 /  30  40  20  30
ORL  75  91  75  92 /  30  40  20  30
FPR  74  86  75  87 /  30  30  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

FORECAST...CRISTALDI
RADAR/IMPACT GRAPHICS...WIMMER
Hazardous weather outlook, Jun 9, 3:08 AM EST, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
408 AM EDT SAT JUN 9 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-092015-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
408 AM EDT SAT JUN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
THE WEAK FRONTAL BOUNDARY IN PLACE ACROSS CENTRAL FLORIDA WILL
SLOWLY DISSIPATE TODAY. HOWEVER A VERY MOIST ATMOSPHERE WILL
REMAIN IN PLACE...LEADING TO NUMEROUS SHOWERS AND SCATTERED
EMBEDDED LIGHTNING STORMS. LIGHT WINDS IN THE PRESENCE OF THE
FRONT WILL ALLOW FOR THE DEVELOPMENT OF THE EAST COAST SEA
BREEZE...WHICH WILL PROVIDE AN ADDITIONAL FOCUS FOR SHOWER AND
STORM DEVELOPMENT. ACTIVITY WILL MOVE TO THE EAST AT 10 MPH OR
LESS. THE MAIN STORM HAZARDS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...VERY HEAVY DOWNPOURS AND GUSTY WINDS TO 40
MPH.

.FLOOD IMPACT...
TRAINING OF SHOWERS AND STORMS ACROSS THE SAME LOCATION WILL BE
POSSIBLE AGAIN TODAY. IN ADDITION...LIGHT STEERING FLOW WILL MEAN
THAT STORMS WILL REMAIN OVER A SINGLE LOCATION FOR A LONGER TIME
THAN EARLIER THIS WEEK. LOCAL RAINFALL AMOUNTS OF 2 TO 3 INCHES
ARE POSSIBLE...WHICH WOULD PRODUCE TEMPORARY FLOODING SOME ROADS
AND IN POOR DRAINAGE AREAS.

.MARINE THUNDERSTORM GUST IMPACT...
SHOWERS AND STORMS TODAY WILL MOVE TO THE EAST AROUND 10 KNOTS
ACROSS LOCAL LAKES...THE INTRACOASTAL AND LOCAL ATLANTIC. A FEW
STRONG STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 35
KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HIGHER MOISTURE LEVELS ACROSS THE REGION WILL DIMINISH ON
SUNDAY...LEADING TO COVERAGE OF SHOWERS AND STORMS NEAR SEASONAL
NORMALS THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

MOSES

In the hours before

Special weather statement, Jun 9, 3:39 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
439 PM EDT SAT JUN 9 2012

FLZ058-092130-
OKEECHOBEE-
439 PM EDT SAT JUN 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER OKEECHOBEE COUNTY...

* UNTIL 530 PM EDT.

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORMS MOVING EAST ACROSS THE KISSIMMEE RIVER WHILE THE EAST COAST
SEA BREEZE PUSHES WEST ACROSS OKEECHOBEEB COUNTY. AS THESE STORMS
COLLIDE WITH THE SEA BREEZE...THEY WILL BE CAPABLE OF PRODUCING
STRONG WIND GUSTS...DANGEROUS LIGHTNING STRIKES AND TORRENTIAL RAIN
FROM BASINGER AND OKEECHOBEE CITY TO FORT DRUM. STORM MOVEMENT IS
TOWARD THE EAST NORTHEAST AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. RAINFALL AMOUNTS AROUND 2 INCHES
WILL BE POSSIBLE IN A SHORT PERIOD OF TIME. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

LAT...LON 2720 8080 2715 8086 2716 8090 2719 8091
      2723 8099 2726 8101 2729 8100 2733 8105
      2736 8104 2739 8113 2745 8115 2748 8119
      2752 8121 2754 8121 2755 8070 2714 8068
      2714 8070
TIME...MOT...LOC 2036Z 252DEG 10KT 2738 8100

KELLY
Special weather statement, Jun 9, 3:47 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
447 PM EDT SAT JUN 9 2012

FLZ047-054-092130-
INDIAN RIVER-SOUTHERN BREVARD COUNTY-
447 PM EDT SAT JUN 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER EXTREME SOUTHERN BREVARD COUNTY...
NORTHERN INDIAN RIVER COUNTY...

* UNTIL 530 PM EDT.

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 7 MILES NORTHWEST OF
FELLSMERE...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE VERO FEELSMERE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2766 8052 2780 8077 2791 8067 2786 8048
      2782 8045 2783 8044 2785 8046 2784 8042
      2783 8042 2782 8042
TIME...MOT...LOC 2047Z 299DEG 13KT 2784 8065

KELLY
Special weather statement, Jun 9, 3:55 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
455 PM EDT SAT JUN 9 2012

FLZ045-053-092145-
ORANGE-OSCEOLA-
455 PM EDT SAT JUN 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER SOUTHERN ORANGE COUNTY...NORTHWESTERN
OSCEOLA COUNTY...

* UNTIL 545 PM EDT.

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER CELEBRATION...
MOVING NORTHEAST AT 15 MPH. SOME ROTATION WAS EVIDENT WITH THIS
STORM.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE BELLE ISLE...PINE CASTLE..LAKE BUENA VISTA...BUENA VENTURA
LAKES.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2858 8133 2837 8118 2825 8152 2837 8161
TIME...MOT...LOC 2055Z 237DEG 11KT 2833 8150

KELLY
Special weather statement, Jun 9, 4:34 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
534 PM EDT SAT JUN 9 2012

FLZ053-054-058-092215-
INDIAN RIVER-OKEECHOBEE-OSCEOLA-
534 PM EDT SAT JUN 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER INDIAN RIVER COUNTY...NORTHEASTERN
OKEECHOBEE COUNTY...SOUTHEASTERN OSCEOLA COUNTY...

* UNTIL 615 PM EDT.

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER FORT DRUM...MOVING
NORTHEAST AT 20 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2779 8043 2765 8050 2746 8085 2762 8103
      2782 8082
TIME...MOT...LOC 2135Z 227DEG 16KT 2759 8084

KELLY
Special weather statement, Jun 9, 5:22 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
622 PM EDT SAT JUN 9 2012

FLZ053-092315-
OSCEOLA-
622 PM EDT SAT JUN 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER OSCEOLA COUNTY...

* UNTIL 715 PM EDT.

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STORMS ACROSS NORTHERN OSCEOLA COUNTY WILL COLLIDE WITH
OUTFLOW FROM STORMS FROM THE SOUTH. THIS SHOULD PRODUCE AN INCREASE
IN STORM COVERAGE AND INTENSITY ACROSS PORTIONS OF CENTRAL OSCEOLA
COUNTY...WITH STORMS CAPABLE OF PRODUCING STRONG WIND
GUSTS...DANGEROUS LIGHTNING AND TORRENTIAL RAIN. MOVEMENT WILL BE
EAST AT 15 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2804 8142 2802 8138 2806 8137 2807 8135
      2808 8138 2828 8108 2826 8087 2764 8089
      2779 8119 2784 8123 2786 8131 2792 8132
      2794 8135 2796 8136 2800 8139 2800 8142
      2802 8143
TIME...MOT...LOC 2220Z 277DEG 15KT 2822 8105

KELLY
Special weather statement, Jun 9, 6:08 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
708 PM EDT SAT JUN 9 2012

FLZ047-092345-
SOUTHERN BREVARD COUNTY-
708 PM EDT SAT JUN 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER SOUTHERN BREVARD COUNTY...

* UNTIL 745 PM EDT.

AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STORMS APPROACHING FROM THE SOUTH AND WEST. BOUNDARY
COLLISIONS AND CELL MERGERS WILL BE CAPABLE OF PRODUCING STRONG WIND
GUSTS. MOVEMENT IS TOWARD THE EAST OR NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE MELBOURNE...PALM BAY...WEST MELBOURNE... INDIALANTIC...
INDIAN HARBOR BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2785 8046 2787 8048 2783 8050 2783 8087
      2825 8086 2825 8066 2823 8063 2825 8062
      2825 8059 2807 8055 2806 8054 2802 8053
      2786 8044
TIME...MOT...LOC 2256Z 241DEG 13KT 2794 8073

KELLY

The radar

The Melbourne radar (KMLB), 7 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brevard

When
June 9, 6:34 PM EST
Where
Brevard County, Indian Harbour Beach
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.150, -80.600

A SKYWARN spotter observed nickel sized hail as two strong thunderstorms merged together near Indian Harbour Beach.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375403.